Alert archive / North Carolina / Flash Flood Warnings in 2006
Flash Flood Warning 35, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Aug 15, 2006, 11:57 PM EDT for Chatham County, North Carolina. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2006, 11:57 PM EDT (03:57 UTC)
- Expired
- Aug 16, 2006, 2:00 AM EDT
- In force
- 2 hr
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Chatham County, NC
The radar
The Raleigh/Durham radar (KRAX), 81 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 12:10 AM EDT | FLASH FLOOD | 4 Sw Siler City, NC | AIRPORT ROAD WAS REPORTED IMPASSIBLE BY A DEPUTY SHERIFF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.0 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1414 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1040 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 160358 FFWRAH NCC037-160600- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 1157 PM EDT TUE AUG 15 2006 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... CHATHAM COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 200 AM EDT * AT 1152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS OVER WESTERN CHATHAM COUNTY. AS MUCH AS 3 INCHES OF RAIN HAS FALLEN SOUTH OF SILER CITY SINCE 1045 PM EDT. AN ADDITIONAL INCH OF RAIN IS LIKELY THROUGH 1 AM EDT. * LOCATIONS THREATENED WITH FLOODING INCLUDE SILER CITY AND GOLDSTON. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS...TURN AROUND...DONT DROWN. SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT ROADS AND FLOODING NEARBY AREAS. THOSE LIVING IN FLOOD PRONE AREAS OR NEAR FLOODING CREEKS AND STREAM SHOULD MOVE TO HIGHER GROUND IMMEDIATELY. LAT...LON 3580 7930 3555 7924 3552 7955 3583 7953 $$ WSS
2 follow-up statements
000 WGUS72 KRAH 160420 FFSRAH FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1215 AM EDT WED AUG 16 2006 NCC037-160600- CHATHAM NC- 1215 AM EDT WED AUG 16 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM EDT FOR WESTERN CHATHAM COUNTY... LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SILER CITY. FLOODING HAS BEEN REPORTED ON AIRPORT ROAD ABOUT 4 MILES SOUTHWEST OF SILER CITY. THE RAIN HAS TAPERED OFF SOMEWHAT...BUT AN ADDITIONAL INCH OF RAIN IS POSSIBLE IN THE WARNED AREA BY 100 AM. THIS ADDITIONAL RAIN MAY CAUSE ADDITIONAL FLOODING ON SMALL CREEKS AND ROADS IN THE SILER CITY AREA. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3580 7930 3555 7924 3552 7955 3583 7953 $$ 13
000 WGUS72 KRAH 160520 FFSRAH CAN TTAA00 KRAH 160519 FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 119 AM EDT WED AUG 16 2006 NCC037-160529- CHATHAM NC- 119 AM EDT WED AUG 16 2006 ...THE FLASH FLOOD WARNING FOR HAS BEEN CANCELLED FOR WESTERN CHATHAM COUNTY... HEAVY RAIN HAS MOVED OUT OF THE AREA. SOME RESIDUAL STANDING WATER WILL LINGER THROUGH 200 AM. DRIVERS SHOULD BE ALERT FOR WATER ON THE ROAD...WHICH WILL BE DIFFICULT TO SEE AT NIGHT. LAT...LON 3580 7930 3555 7924 3552 7955 3583 7953 $$ 13
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 10:09 PM EDT, 1 hour 48 minutes earlier.
Area forecast discussion, Aug 15, 10:09 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 1009 PM EDT TUE AUG 15 2006 .SHORT TERM /REST OF TONIGHT/... TRAINING ECHOES CONTINUE TO DEVELOP ALONG THE CONVERGENCE BOUNDARY SET UP ACROSS THE HEART OF THE CWFA THIS EVENING. WILL BE UPDATING TO RAISE AND ALIGN THE POPS TO THE FEATURE. THE BOUNDARY IS GOING TO BE SAGGING ONLY SLOWLY SOUTHEAST THROUGH SUNRISE...WILL THUS ALSO ALIGN THE POPS TEMPORALLY...ENDING IN THE NORTHWEST BY 06Z TO AROUND 12Z IN THE SOUTHEAST. && .PREV DISCUSSION... (ISSUED 240 PM EDT TUE AUG 15 2006) SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/... TONIGHT: THE SURFACE FRONT HAS PUSHED GRADUALLY SOUTHEAST TODAY AND CURRENTLY STRETCHES ACROSS SOUTHERN KY THROUGH CENTRAL NJ. THIS GENERAL MOTION SHOULD BE MAINTAINED TONIGHT AS IT IS PROPELLED BY A LARGE AND STABLE SURFACE HIGH MOVING FROM THE CENTRAL MISSISSIPPI VALLEY THROUGH THE LOWER GREAT LAKES REGION. THE FAIRLY WELL-DEFINED LOBE OF VORTICITY EXTENDING FROM SOUTHERN WV TO EASTERN TN THIS AFTERNOON WILL MOVE EAST-SOUTHEAST THROUGH VA/NC TONIGHT... HOWEVER GIVEN THE WEAK FLOW VERY LITTLE VORTICITY ADVECTION SHOULD OCCUR... AND MUCH OF THE UPPER JET-RELATED DIVERGENCE SHOULD SKIP JUST TO OUR NORTH. WEAK 0-2KM MOISTURE CONVERGENCE AND SUFFICIENT DEEP LAYER MOISTURE INDICATED BY PW VALUES OF 1.8-2.0 INCHES HAVE BEEN ENOUGH TO OVERCOME LOW LAPSE RATES ALOFT FOR SCATTERED SHOWERS TO FORM LARGELY TO OUR NORTHWEST AHEAD OF THE FRONT. WITH THIS MOISTURE IN PLACE WILL HOLD ONTO 20-30% POPS TONIGHT... DOWNPLAYING THE THUNDER RISK. CHANCES ARE APT TO BE LOWEST IN THE SOUTHEAST CWA AT LEAST THROUGH THIS EVENING DUE TO THE STRONG DRYING AND SUBSIDENCE NOTED ON WATER VAPOR IMAGERY OVER EASTERN NC... TO THE NORTH OF THE FL UPPER LOW. AND WITH A SOLID LOW LEVEL THETA-E RIDGE EXTENDING FROM AL/MS UP INTO SOUTHWEST NC TONIGHT ALONG WITH DIFFLUENT THICKNESSES UPSTREAM... THE SOUTHWEST CWA COULD SEE SOMEWHAT HIGHER COVERAGE AND MORE QPF... AND THE EVENING SHIFT WILL NEED TO MONITOR THIS POTENTIAL. WILL HOLD ONTO PARTLY TO MOSTLY CLOUDY SKIES. LOWS SHOULD BE NEAR OR A BIT MILDER THAN LAST NIGHT AND 69-74 LOOKS REASONABLE. WEDNESDAY AND WEDNESDAY NIGHT: HAVE KEPT MUCH OF THE CURRENT TREND OF CHANCE POPS DROPPING SLOWLY SOUTHEAST THROUGH THE CWA AS THE FRONT EASES SOUTHWARD. LARGE SCALE FORCING FOR LIFT APPEARS VIRTUALLY NONEXISTENT WITH AN UNFAVORABLE NORTHEAST TO EAST WIND PROFILE... HOWEVER THERE IS POTENTIAL FOR INSTABILITY WITH CAPES LIKELY TO EXCEED 1500 J/KG. PROBABLY THE BIGGER QUESTION MARK FOR THIS PERIOD IS THE POSSIBILITY FOR TROPICAL SYSTEM DEVELOPMENT OFF THE SOUTHEAST COAST. WHETHER OR NOT IT DOES FORM OR REMAINS A BAROCLINIC SYSTEM... BOTH THE NAM AND GFS BRING IT SLOWLY NORTHWESTWARD TOWARD THE NC COAST THROUGH THURSDAY BEFORE TAKING IT ON A SOUTHWESTWARD DRIFT TO OFF THE GA COAST BY THE WEEKEND. AT THIS TIME NOT BRING ANY PRECIPITATION RELATED DIRECTLY TO THIS SYSTEM INTO THE CWA... AND THERE MAY JUST BE ENOUGH SUBSIDENCE ON ITS NORTHERN SIDE TO INHIBIT CONVECTION OVER THE SOUTHEAST COUNTIES. PLEASE SEE DISCUSSIONS FROM THE NATIONAL HURRICANE CENTER FOR MORE DETAILS ON THIS SYSTEM. RAIN CHANCES SHOULD PUSH TO THE FAR SOUTHERN TIER OF NC WEDNESDAY NIGHT. CURRENT MAX TEMPS A COUPLE DEGREES BELOW NORMAL LOOK GOOD WITH DECENT CLOUD COVER. THURSDAY THROUGH FRIDAY NIGHT: SURFACE HIGH PRESSURE WILL CONTINUE TO NOSE SOUTHWARD INTO NC AS ITS CENTER DRIFTS SLOWLY EASTWARD OVER NEW ENGLAND THEN OFF THE COAST... WITH WHATEVER IS LEFT OF THE SURFACE FRONT WASHING OUT JUST TO OUR SOUTH. MID LEVEL RIDGING CENTERED JUST TO OUR WEST SHOULD PRODUCE ENOUGH SUBSIDENCE CAPPING ALOFT TO INHIBIT DESTABILIZATION AND HAVE GONE LARGELY DRY... WITH THE EXCEPTION OF THE FAR SOUTHERN TIER WHERE A RISK OF ISOLATED SHOWERS THURSDAY AFTERNOON NEAR THE FRONT HAS BEEN RETAINED. AND OF COURSE WE WILL NEED TO MONITOR THE BEHAVIOR OF THE LOW OFF THE SOUTHEAST COAST. EXPECT SLIGHTLY BELOW NORMAL TEMPS THURSDAY MODERATING TO NEAR NORMAL FRIDAY. -GIH LONG TERM /SATURDAY THROUGH TUESDAY/... LOW PRESSURE ALONG THE GEORGIA/SOUTH CAROLINA WILL MOVE FURTHER OFFSHORE AS A COLD FRONT APPROACHES THE STATE FROM THE WEST SATURDAY. AS THE COLD FRONT MAKES ITS WAY SLOWLY ACROSS THE AREA THE THREAT OF RAIN WILL ALSO INCREASE. THE SPEED OF MOVEMENT WILL DEPEND ON THE LOCATION OF THE LOWS ALONG THE COAST. AT THE PRESENT TIME IT LOOKS AS IF LOW PRESSURE AREAS WILL LINGER THROUGH TUESDAY NIGHT. HIGHS 80S...WITH LOWS IN THE MID 60S TO AROUND 70. -RHJ AVIATION... SCATTERED TO BROKEN CLOUDS AROUND 4 THOUSAND FEET WITH BROKEN CEILINGS 8 TO 12 THOUSAND FEET. WIDELY SCATTERED SHOWERS OR A THUNDERSTORM POSSIBLE MAINLY OVER THE WEST AND NORTHWEST PORTION OF THE CWA LATE THIS AFTERNOON AND EVENING. NORTHEAST FLOW WILL LEAD TO THE POSSIBILITY OF SOME PATCHY FOG REDUCING VISIBILITIES TO IFR BETWEEN 08Z AND 12Z WEDNESDAY MORNING. AFTER 13Z BROKEN CLOUDS AT 5 AND 10 THOUSAND FEET WITH UNRESTRICTED VISIBILITY. -RHJ && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MLM
Hazardous weather outlook, Aug 15, 4:33 AM EDT, 19 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 433 AM EDT TUE AUG 15 2006 NCZ007>011-021>028-038>043-073>078-083>086-088-089-160830- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 433 AM EDT TUE AUG 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE TODAY AND THIS EVENING ACROSS CENTRAL NORTH CAROLINA. THE STORMS WILL BE CAPABLE OF PRODUCING FREQUENT OR NEARLY CONTINUOUS LIGHTNING STRIKES WHICH MAY SPARK A FEW HOUSE FIRES. BRIEF HEAVY DOWNPOURS ARE ALSO LIKELY. A STORM OR TWO MAY PRODUCE WIND GUSTS BETWEEN 50 AND 60 MPH AND HAIL AS LARGE AS NICKELS. THE STORMS WILL BE MOST LIKELY BETWEEN THE HOURS OF 4 PM AND 10 PM. OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY EXTENSIVE CLOUDINESS AND PATCHES OF SHOWERS WILL RESULT IN MAXIMUM TEMPERATURES SLIGHTLY BELOW NORMAL WEDNESDAY AND THURSDAY. OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... DUE TO THE LIMITED NATURE OF THE SEVERE STORMS...SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY THROUGH WEDNESDAY. HOWEVER STORM SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL THAT OCCURS AT THEIR LOCATION AS WELL AS ANY WIND GUSTS THAT DOWNS TREES OR TREE LIMBS.
In the hours before
Local storm report, Aug 15, 11:47 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1147 PM EDT TUE AUG 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM FLOOD 5 W LILLINGTON 35.40N 78.90W
08/15/2006 HARNETT NC FIRE DEPT/RESCUE
RAVEN ROCK ROAD CLOSED. SAND/ROCK DEBRIS COVERED ROAD.
&&
13Nearby
Flash Flood Warnings in North Carolina, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.